Medical questions & health advice by board certified doctors
"Can you overdose on ibuprofen?"
Can you take too many ibuprofen and overdose? I don't mean all at once but throughout the day. Sometimes I take three at a time like 4 times a day because of muscle pain. Is this bad for me?
When it comes to ibuprofen and other non-steroidal anti-inflammatory drugs (NSAIDS for short), there are both short term overdose problems that occur and long term complications. The answer to your question depends on how much your are taking, how often you are taking them, how long you taken them for, and what other problems may occur. It sounds like you are taking 600 mg (3 200 mg pills) four times per day. This is 2400 mg a day. This is close to the max that I would ever allow a patient to take. By the book, 3200 mg per day is the maximum safe dose. While at this dose you are unlikely to overdose, it is possible and even likely that you may develop a longer term complication from them. The first and most likely complication is a stomach ulcer. If you develop stomach pain or if your stools turn dark, this could mean that you have a stomach ulcer. If this happens, you won't be able to take ibuprofen again. The second problem that occurs is kidney failure. This usually happens over many years, but can happen quicker if you already have some kidney disease. The best physician for you to speak to about this issue is your primary care physician. The two of you can come up with a better plan for your muscle pain. Good luck.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.